Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 13, 2021, 12:13 PM EDT for Greenbrier County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 12:13 PM EDT (16:13 UTC)
- Expired
- Aug 13, 2021, 12:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 40
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WWUS81 KRNK 131613
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1213 PM EDT Fri Aug 13 2021
WVZ507-508-131645-
Western Greenbrier WV-Eastern Greenbrier WV-
1213 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of
south central Greenbrier County through 1245 PM EDT...
At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg Airport, or near Lewisburg, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Asbury...
Fairlea...
Greenbrier River Trail...
and Roaring Mountain Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3786 8017 3785 8018 3784 8018 3782 8020
3782 8021 3780 8023 3771 8034 3771 8035
3770 8035 3786 8067 3798 8050
TIME...MOT...LOC 1613Z 314DEG 6KT 3785 8038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
ETWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 11:45 AM EDT, 28 minutes earlier.
Area forecast discussion, Aug 13, 11:45 AM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1145 AM EDT Fri Aug 13 2021 .SYNOPSIS... High pressure over the southeast United States will maintain hot and humid conditions today with scattered mainly afternoon and evening thunderstorms. A cold front will move through the area Saturday and stall to our south. This will bring a better chance for showers and thunderstorms with wetting rain chances increasing for the weekend and early next week. Cooler temperatures can also be expected early next week along with abundant cloud cover. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM EDT Friday... Hot/Humid Afternoon With Scattered Strong Storms... Forecast remains on track. The heat and humidity is the main focus. Secondary focus is the shower/storm development. The morning sounding from RNK supports both High CAPE and DCAPE which will lead to strong thunderstorms with healthy downdrafts. The more organized deep convection is expected along a cold front entering the OH valley, but like the last several days, we will be dealing with pulse storms firing over our mountains then drifting east into the piedmont. Main severe threat would be from damaging wind gusts. Tonight, convection pushes east/ending. We start to see the upper trough with the frontal boundary start to dig across the Great Lakes. Models are close in keeping majority of storm chances with the front to our northwest through dawn Saturday. Muggy lows remain in the 60s west, to 70s east. Forecast confidence is high on all parameters, except average on storm coverage today. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 300 AM EDT Friday... Unsettled weather continues into early next week... A broad ridge over the Atlantic will remain in place, while a cold front tries to push south from the Ohio Valley on Saturday. This front is likely to stall over the area as a stationary boundary and will be the continued driving force for showers and afternoon thunderstorms through Monday. The combination of a boundary in the area and plenty of ambient moisture, storms will be efficient rainfall producers. The high moisture values combined with weak steering flow, along with a stationary boundary overhead will create a scenario for localized flash flooding. To highlight this threat, the Weather Prediction Center has outlined the Piedmont of Virginia and North Carolina with a slight risk for excessive rainfall Saturday. With a lack of shear, widespread organized severe storms are unlikely. However, a few strong to severe storm clusters are still possible, especially Saturday afternoon. The main threat being strong winds. With more clouds and rain in the area Sunday/Monday, temperatures will run cooler than normal by 10F to 15F. This will limit higher instability, thus limiting stronger thunderstorms. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 330 AM EDT Friday... Attention turns towards the tropics, with much needed rain possibly on the way... A stalled frontal boundary is expected to remain over the forecast area through Tuesday with an Atlantic ridge still solidly in place and surface high pressure to the north. Meanwhile, the remnants of tropical cyclone Fred will be inland over AL/GA Tuesday morning. By Tuesday night, model guidance begins to show deeper tropical moisture advected in from the south/southeast as the remnant tropical circulation begins to gain latitude through Wednesday. It is too early to talk amounts, but attm, seems like a much- needed rainfall could be on the way for mid-week. By Thursday, we are back into a summer-time pattern with scattered afternoon and evening showers and thunderstorms. For official details on Fred, please refer to the guidance from NHC. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 651 AM EDT Friday... Mainly VFR conditions for most of the period. Fog was limited under a high veil of clouds. Looking at storms to fire in the mountains then drift northeast to the piedmont in the 16-23z time frame. At the moment, not very confident in any one terminal getting a storm, but enough to have VCTS for most of the afternoon, except DAN which should see less coverage, but there still could a storm. Amendments likely based on radar trends during the forecast period. Any storms will be fading toward 04z. Fog possible again late tonight but confidence is low based on the fact that the past 2 mornings have been limited, plus increasing clouds ahead of front may inhibit development. Wind stays mainly under 10kts outside any storms. Forecast confidence is high on most of the period, lower on fog and storm location. Extended Aviation Discussion... A cold front moving in from northwest will bring a better threat of storms for the weekend and into early next week, potentially enhanced by tropical moisture from Fred. So overall, aside from storms and fog, should be mainly VFR, with potential for sub-VFR over the weekend if we get an easterly fetch behind the front off the Atlantic, especially at night. && .CLIMATE... As of 115 AM EDT Friday... Thursday Aug 12th saw 2 record highs tied at Roanoke and Lynchburg. Roanoke reaching 96 degrees, and Lynchburg 98. Lynchburg's previous record went back over a century, in 1900. Hot temperatures again today, especially the piedmont. Based on forecast highs only Lynchburg looks close to reaching it. Records for: Friday 08/13/2021 Site MaxT Year MinT Year LoMax Year HiMin Year KBLF 95 1925 46 1919 63 1966 70 2016 KDAN 102 1977 52 1930 68 1979 77 1918 KLYH 98 1935 49 1930 68 1986 75 1926 KROA 99 1926 45 1930 69 1946 74 2019 KRNK 95 1926 43 1930 64 1996 68 2016 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Heat Advisory until 7 PM EDT this evening for VAZ045>047-059. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...PM/WP SHORT TERM...BMG LONG TERM...BMG AVIATION...RR/WP CLIMATE...PM/WP
Hazardous weather outlook, Aug 13, 5:22 AM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 522 AM EDT Fri Aug 13 2021 VAZ045>047-059-140930- Campbell-Appomattox-Buckingham-Charlotte- 522 AM EDT Fri Aug 13 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Additionally, an isolated severe storm cannot be ruled out this afternoon. The main threats will be damaging winds and torrential rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe storms are possible Saturday, with damaging winds and localized flooding the main threats. Rain could be heavy at times again Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 140930- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 522 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few storms this afternoon could be strong, with some becoming severe, producing damaging wind gusts and excessive rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall could lead to localized flooding this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ033>035-043-044-058-140930- Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania- Halifax- 522 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. Heat index values could reach 100 to 104 degrees this afternoon. A few strong storms are possible, with some becoming severe with damaging winds and excessive rain the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered strong thunderstorms are also possible Saturday afternoon. There could be some locally heavy rainfall over the weekend as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 12:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1202 PM EDT Fri Aug 13 2021
VAZ032-043-131630-
Henry VA-Patrick VA-
1202 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of
west central Henry and east central Patrick Counties through 1230 PM
EDT...
At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanville, or near Spencer, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spencer...
Sanville...
Critz...
Patrick Springs...
Philpott Dam...
and Horse Pasture.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8019 3674 8021 3678 8002 3662 7997
TIME...MOT...LOC 1602Z 259DEG 6KT 3669 8010
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Aug 13, 12:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1213 PM EDT Fri Aug 13 2021
WVZ507-508-131645-
Western Greenbrier WV-Eastern Greenbrier WV-
1213 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of
south central Greenbrier County through 1245 PM EDT...
At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg Airport, or near Lewisburg, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Asbury...
Fairlea...
Greenbrier River Trail...
and Roaring Mountain Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3786 8017 3785 8018 3784 8018 3782 8020
3782 8021 3780 8023 3771 8034 3771 8035
3770 8035 3786 8067 3798 8050
TIME...MOT...LOC 1613Z 314DEG 6KT 3785 8038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ETThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:02 PM EDT | Special Weather Statement | RNK | Henry | 28 min |
| Aug 13, 12:21 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 24 min |
| Aug 13, 12:31 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 29 min |
| Aug 13, 12:40 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Montgomery, Roanoke, City of Roanoke, City of Salem | 65 min |
| Aug 13, 12:51 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| Aug 13, 12:56 PM EDT | Special Weather Statement | RNK | Bath | 34 min |
| Aug 13, 1:06 PM EDT | Special Weather Statement | RNK | Botetourt | 24 min |
| Aug 13, 1:13 PM EDT | Special Weather Statement | RNK | City of Radford | 32 min |
| Aug 13, 1:23 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Aug 13, 1:31 PM EDT | Special Weather Statement | RNK | Bath | 29 min |
| Aug 13, 1:34 PM EDT | Special Weather Statement | RNK | Roanoke | 26 min |
| Aug 13, 1:45 PM EDT | Special Weather Statement | RNK | Bath | 30 min |
| Aug 13, 1:52 PM EDT | Special Weather Statement | RNK | Montgomery | 23 min |
| Aug 13, 1:59 PM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| Aug 13, 2:02 PM EDT | Special Weather Statement | RNK | Floyd | 28 min |
| Aug 13, 2:13 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| Aug 13, 2:15 PM EDT | Special Weather Statement | RNK | Amherst | 30 min |
| Aug 13, 2:20 PM EDT | Special Weather Statement | RNK | Rockbridge | 25 min |
| Aug 13, 2:21 PM EDT | Special Weather Statement | RNK | Grayson | 24 min |
| Aug 13, 2:25 PM EDT | Special Weather Statement | RNK | Giles | 35 min |
| Aug 13, 2:28 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Aug 13, 2:36 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 29 min |
| Aug 13, 2:40 PM EDT | Special Weather Statement | RNK | Tazewell | 35 min |
| Aug 13, 2:56 PM EDT | Special Weather Statement | RNK | City of Roanoke | 34 min |
| Aug 13, 2:58 PM EDT | Special Weather Statement | RNK | Amherst | 32 min |
| Aug 13, 2:58 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Aug 13, 3:03 PM EDT | Special Weather Statement | RNK | Giles | 27 min |
| Aug 13, 3:09 PM EDT | Special Weather Statement | RNK | Campbell | 36 min |
| Aug 13, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 49 min |
| Aug 13, 3:45 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Charlotte | 60 min |
| Aug 13, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 61 min |
| Aug 13, 4:14 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Aug 13, 4:16 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 29 min |
| Aug 13, 4:41 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 34 min |
| Aug 13, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 27 min |
| Aug 13, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 47 min |
| Aug 13, 5:03 PM EDT | Special Weather Statement | RNK | Montgomery | 27 min |
| Aug 13, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 49 min |
| Aug 13, 5:16 PM EDT | Special Weather Statement | RNK | Charlotte | 14 min |
| Aug 13, 5:20 PM EDT | Special Weather Statement | RNK | Giles, City of Radford | 40 min |
| Aug 13, 5:31 PM EDT | Special Weather Statement | RNK | Charlotte | 14 min |
| Aug 13, 5:38 PM EDT | Special Weather Statement | RNK | Franklin | 52 min |
| Aug 13, 5:56 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke | 34 min |
| Aug 13, 5:59 PM EDT | Special Weather Statement | RNK | Giles | 31 min |
| Aug 13, 6:02 PM EDT | Special Weather Statement | RNK | Giles | 43 min |
| Aug 13, 6:20 PM EDT | Special Weather Statement | RNK | Botetourt | 25 min |
| Aug 13, 6:26 PM EDT | Special Weather Statement | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 49 min |
| Aug 13, 6:45 PM EDT | Special Weather Statement | RNK | Craig | 45 min |
| Aug 13, 6:46 PM EDT | Special Weather Statement | RNK | Craig | 29 min |
| Aug 13, 7:11 PM EDT | Special Weather Statement | RNK | Pittsylvania | 34 min |
| Aug 13, 7:13 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Craig | 47 min |
| Aug 13, 7:34 PM EDT | Special Weather Statement | RNK | Tazewell | 26 min |
| Aug 13, 7:34 PM EDT | Special Weather Statement | RNK | Appomattox | 26 min |
| Aug 13, 7:36 PM EDT | Special Weather Statement | RNK | Giles | 24 min |
| Aug 13, 7:43 PM EDT | Special Weather Statement | RNK | Bedford | 32 min |
| Aug 13, 7:56 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 34 min |
| Aug 13, 12:16 PM EDT | Special Weather Statement | RNK | Watauga | 29 min |
| Aug 13, 12:53 PM EDT | Special Weather Statement | RNK | Watauga | 37 min |
| Aug 13, 1:48 PM EDT | Special Weather Statement | RNK | Wilkes | 27 min |
| Aug 13, 2:16 PM EDT | Special Weather Statement | RNK | Wilkes | 29 min |
| Aug 13, 12:27 PM EDT | Special Weather Statement | RNK | Greenbrier | 33 min |
| Aug 13, 12:47 PM EDT | Special Weather Statement | RNK | Greenbrier | 28 min |
| Aug 13, 1:11 PM EDT | Special Weather Statement | RNK | Greenbrier | 34 min |
| Aug 13, 2:49 PM EDT | Special Weather Statement | RNK | Greenbrier | 26 min |
| Aug 13, 3:18 PM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 27 min |
| Aug 13, 3:47 PM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 58 min |
| Aug 13, 3:50 PM EDT | Areal Flood Advisory | RNK | Greenbrier, Summers | 3 hr |
| Aug 13, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 53 min |
| Aug 13, 4:19 PM EDT | Flash Flood Warning | RNK | Greenbrier, Summers | 3 hr |
| Aug 13, 5:05 PM EDT | Special Weather Statement | RNK | Summers | 25 min |
| Aug 13, 5:30 PM EDT | Special Weather Statement | RNK | Summers | 30 min |
| Aug 13, 7:14 PM EDT | Special Weather Statement | RNK | Mercer | 46 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.